*Lithium-induced “benign” tremor*

*Why is lithium-induced “benign” tremor important?*

There is something about tremors that make them particularly unacceptable to patients. In part, this may be because they are visible to others. Many of patients have complained to me that it was embarrassing for them for others to notice that their hands were trembling–at work or in social situations.

When we think about why people stop lithium treatment, we may think it is due to serious problems like renal impairment, hypothyroidism, hyperparathyroidism, etc. But actually, the three commonest reasons why patients stop taking lithium are (in no particular order): tremors, weight gain, and cognitive impairment. Let’s not ignore so-called “benign” tremors!

Also, lithium-induced tremors can either be benign or may indicate toxicity. We must be able to distinguish between the two.

So, it is important for clinicians who prescribe lithium to be able to identify, monitor, assess, and treat lithium-induced tremors.

*What is the lithium-induced benign tremor like?*

How common is it? The prevalence may depend on many factors, but overall about 27% of patients on lithium have a tremor.

Location: It is typically present in the hands and is symmetrical.

Relation to posture: It is a postural tremor. That is, rather than at rest, it is most apparent if the person holds the arms and hands up against gravity. This means that it is quite apparent when the person is holding something like a cup up. It is likely to be prominent in actions like writing or pouring a liquid.

Amplitude: Almost always, a benign lithium-induced tremor is fine, that is, it has low amplitude. Fine tremors are not usually noticeable from a distance.

Appearance: It usually appears soon after lithium is started or the dose is increased. But sometimes it can appear later on.

Relation to lithium levels: Not only the tremor of lithium toxicity, but even the benign tremor tends to be worse with higher doses and serum levels of lithium.

Aggravating factors: Use of other medications that also cause tremor, use of caffeine

Progression: It tends to not progress unless, of course, the lithium level changes

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: